On the morphological variation and taxonomy of the Geoffroy's cat Leopardus geoffroyi (d'Orbigny & Gervais, 1844) (Carnivora, Felidae)

  • Fabio Oliveira do Nascimento Universidade de Mogi das Cruzes

Abstract

The Geoffroy's cat Leopardus geoffroyi (d'Orbigny & Gervais, 1844) is a small cat found in the Southern Cone of South America and, depending on the author, four or five subspecies have been usually recognized (L. g. geoffroyi, L. g. paraguae, L. g. euxanthus, L. g. salinarum and L. g. leucobaptus), mainly based on external morphological characters, such as color pattern of the pelage. In order to clarify the taxonomy of L. geoffroyi, I analyzed approximately 200 specimens housed in museums. I have examined the external and craniodental morphology in quantitative and qualitative terms in the search for patterns of congruent characters that would indicate the existence of taxonomic units. Twenty craniodental measurements were taken and tested by univariate and multivariate (MANOVA, PCA and DFA) procedures. In this study I detected a great variation in the morphological characters, and thus it was not possible to determine whether any of these were geographically consistent and could be used to determine any taxonomic unit. Based on this, I do not recognize any subspecific division for L. geoffroyi. Along its geographic range, a gradual and subtle change from one color pattern to the next along the latitude was detected, but the morphological characters that were used to define the putative subspecies were also detected in a same population. Furthermore, the present study is congruent with the results obtained by previous molecular data, suggesting that L. geoffroyi has a high level of genetic diversity with no geographic structure. This indicates the existence of a large panmictic population with no significant barriers to gene flow and, as a consequence, no subspecies should be recognized.

Downloads

Download data is not yet available.
Published
2014-01-01
How to Cite
Nascimento, F. (2014). On the morphological variation and taxonomy of the Geoffroy’s cat Leopardus geoffroyi (d’Orbigny & Gervais, 1844) (Carnivora, Felidae) . Papéis Avulsos De Zoologia, 54(11), 129-160. https://doi.org/10.1590/0031-1049.2014.54.11
Section
naodefinida